What’s New in the Patient Safety World

July 2016

ISMP Updates TALLman Lettering List

 

 

In our December 1, 2015 Patient Safety Tip of the Week “TALLman Lettering: Does It Work?” we noted some recent publications that had questioned the effectiveness of TALLman lettering in preventing LASA drug pair errors. We’ve long been fans of TALLman lettering and we’ve recommended its use (eg. HYDROmorphone) in our numerous columns on the dangers of Dilaudid. In fact, we’ve even sometimes suggested our own TALLman lettering schemes for certain LASA drug pairs (see our prior columns “Ophthalmology: Blue Dye Mixup” and “Another Blue Dye Eye Mixup”). So we weren’t about to conclude that TALLman lettering should be abandoned. But the two publications noted in our December column (Zhong 2015, ISMP Canada 2015) suggested that we need a systematic review of the impact of TALLman lettering in multiple other venues. While we doubt TALLman lettering causes harm, it makes sense we find out which drug pairs benefit the most from TALLman lettering and whether there have been any unintended consequences noted. Therefore, we recommended that, while waiting for such future studies, it is probably wisest to reserve your TALLman lettering conventions for those LASA drug pairs with the most potential to have serious patient safety consequences in your organizations.

 

ISMP (US) has now responded to the issues raised, reported results of a survey it has done with multiple hospitals, and updated its List of Drug Names with Tall Man Letters (ISMP 2016).

 

The new ISMP survey found that the vast majority of responding hospitals use TALLman lettering in some fashion and almost all find it useful. Some recalled specific examples where TALLman lettering helped avoid dangerous errors.

 

Interestingly, the survey also found some problems with implementation of TALLman lettering conventions, particularly integrating it into some electronic medical records and/or CPOE systems. For example, some such systems listed drugs in all capital letters and did not allow case changes. Others do not allow mixing of upper and lower case letters in names and many do not allow part of a name to be bolded (remember: part of the format for TALLman names suggested by ISMP is bolding or use of a different color or contrast as a further way to visually highlight part of the name and alert users that there might be a potential LASA issue).

 

ISMP also asked for potential new drug pair additions from survey respondents and 16 such pairs were recommended. Of those 16, ISMP opted to add 13 to its List of Drug Names with Tall Man Letters.

 

Though ISMP has added to its list, it acknowledges the ISMP Canada observation that overuse of tall man lettering may reduce effectiveness since names no longer appear novel. ISMP took into consideration keeping the list short enough to avoid diluting the effectiveness of the list.

 

The ISMP article also has nice descriptions from survey respondents as to how TALLman lettering really works as an alert system. It visually captures the attention of the user and makes them refocus or slow down and ensure they are ordering the correct drug.

 

The same June 2, 2016 special issue of ISMP Medication Safety Alert! Acute Care Edition also has a companion article with a review of the evidence for tall man lettering.

 

You can access the FDA and ISMP Lists of Look-Alike Drug Name Sets with Recommended Tall Man Letters with the updates at the ISMP website at the following address: http://www.ismp.org/tools/tallmanletters.pdf.

 

Should you be considering using tall man lettering for a drug pair you have identified as risky at your own institution, the ISMP article also recommends following the “CD3 rule” as a methodology for capitalizing and promoting consistency and standardization. See the ISMP article for details.

 

 

References:

 

 

Zhong W, Feinstein JA, Patel NS, et al. Tall Man lettering and potential prescription errors: a time series analysis of 42 children's hospitals in the USA over 9 years. BMJ Qual Saf 2015; published online first November 3, 2015

http://qualitysafety.bmj.com/content/early/2015/11/03/bmjqs-2015-004562.short?rss=1

 

 

ISMP Canada. Application of TALLman Lettering for Selected High-Alert Drugs in Canada. ISMP Canada Safety Bulletin 2015; 15(10): 1-3 October 30, 2015

http://www.ismp-canada.org/download/safetyBulletins/2015/ISMPCSB2015-10_TALLman.pdf

 

 

ISMP (Institute for Safe Medication Practices). Special Edition: Tall Man Lettering. ISMP updates its list of drug names with tall man letters. ISMP Medication Safety Alert! Acute Care Edition 2016; June 2, 2016

http://www.ismp.org/newsletters/acutecare/showarticle.aspx?id=1140

 

 

ISMP (Institute for Safe Medication Practices). FDA and ISMP Lists of Look-Alike Drug Name Sets with Recommended Tall Man Letters. 2016

http://www.ismp.org/tools/tallmanletters.pdf

 

 

 

 

 

Print “PDF version

 

 

 

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive